Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


I need some advice
Sep 7, 2000

Hello! What would you recommend for an HIV+ male(me)who is 44, who cannot tolerate IM injections of Testosterone (low normal)and who's insurance wont pay for those VERY expensive oral anabolics? My Dr. mentioned patches or the new gel that has just come out. I have priced those and I can afford them. Its time I start taking some action, and get a move on in taking something before I lose any more muscle, and I lose all body hair. My VL is under 40 and CD4 is 400.I am on Sustiva, zerit and epivir. Do the patches really work? And what about that gel? And which strength will show the best results? Any answer would be greatly appreciated, so I have something to work with when I see my Dr. again in 2 weeks. Thank you!!!

Response from Dr. Hellerstein

You are right on top of the situation and have properly assessed the options. The patch and the gel are probably both good bets for you.

The patch has been much better studied. For people with low or low-normal testosterone values, the patch (transdermal)should normalize blood levels. And you will feel much better.

The gel is an intriguing recent development. From the minimal data available on this, it appears to be absorbed through the skin fairly well. I'm not sure how long the values stay elevated in the blood, though. Also, be aware anyone who touches you where the gel is applied, will get a dose! It is affordable, though.

The studies on the clinical benefit of taking some kind of testosterone or derivative, when the blood levels are low-normal, are convincing. So I would strongly encourage you to try one of the available treatments, have your levels checked, and see how you feel and whether you gain back muscle.

Good luck,

mh


Previous
Serostim (growth hormone) side effects
Next
Ephedrine and Clenbuterol

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement